Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 185, NWS Bismarck, ND

July 8, 2018McLean County, Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2018, 1:17 AM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2018, 1:17 AM CDT (06:17 UTC)
Expired
Jul 8, 2018, 1:55 AM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 55 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 9:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2704 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS53 KBIS 080617
SVRBIS
NDC055-057-065-080715-
/O.NEW.KBIS.SV.W.0185.180708T0617Z-180708T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
117 AM CDT SUN JUL 8 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern McLean County in south central North Dakota...
  Oliver County in south central North Dakota...
  East central Mercer County in south central North Dakota...

* Until 215 AM CDT.

* At 117 AM CDT, a severe thunderstorm was located 11 miles west of
  Hannover, or 11 miles southeast of Beulah, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hannover around 130 AM CDT.
  Center around 140 AM CDT.
  Washburn and Cross Ranch State Park around 205 AM CDT.

Other locations impacted by this severe thunderstorm include Sanger,
Hensler, Fort Clark, Falkirk and Nelson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 10176 4724 10177 4747 10092 4716 10089
      4716 10097 4711 10093 4698 10106
TIME...MOT...LOC 0617Z 248DEG 34KT 4712 10166 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
2 follow-up statements
797 
WWUS53 KBIS 080636
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
136 AM CDT SUN JUL 8 2018

NDC055-057-065-080715-
/O.CON.KBIS.SV.W.0185.000000T0000Z-180708T0715Z/
McLean ND-Oliver ND-Mercer ND-
136 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHEASTERN MCLEAN...OLIVER AND EAST CENTRAL MERCER COUNTIES...

At 135 AM CDT, a severe thunderstorm was located 5 miles north of
Hannover, or 16 miles east of Beulah, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Center around 140 AM CDT.
  Stanton around 145 AM CDT.
  Cross Ranch State Park around 205 AM CDT.
  Washburn around 210 AM CDT.

Other locations impacted by this severe thunderstorm include Sanger,
Hensler, Fort Clark, Falkirk and Nelson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 10159 4725 10173 4747 10092 4716 10089
      4716 10097 4711 10093 4698 10106
TIME...MOT...LOC 0635Z 245DEG 33KT 4719 10145 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
202 
WWUS53 KBIS 080655
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
155 AM CDT SUN JUL 8 2018

NDC055-057-065-080705-
/O.CAN.KBIS.SV.W.0185.000000T0000Z-180708T0715Z/
McLean ND-Oliver ND-Mercer ND-
155 AM CDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN...OLIVER
AND EAST CENTRAL MERCER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central North Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4698 10159 4725 10173 4747 10092 4716 10089
      4716 10097 4711 10093 4698 10106
TIME...MOT...LOC 0654Z 248DEG 34KT 4726 10119 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:52 AM CDT, 25 minutes earlier.

Area forecast discussion, Jul 8, 12:52 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1252 AM CDT Sun Jul 8 2018

.UPDATE...
Issued at 1252 AM CDT Sun Jul 8 2018

Main updates were to adjust PoPs and sky to account for current
trends. Severe thunderstorm rolling across Grant Co. as of 1240
AM CDT, with another strong storm just north of Richardton in
northeast Stark Co. Environment supports maintenance of these
storms through the night. Severe Thunderstorm Watch in effect from
southwest into central ND until 5 AM CDT.

UPDATE Issued at 955 PM CDT Sat Jul 7 2018

Once again, little change was made to the gridded forecast except
to blend observational trends and recent rapid-refresh guidance
into hourly elements through early Sunday morning. The latest
thinking on the severe-storm risk is contained in the mesoscale
discussion section from 934 PM CDT below.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 109 PM CDT Sat Jul 7 2018

Scattered strong to severe thunderstorms are expected this evening
and through tonight. Uncertainty regarding timing and location of
convective initiation remains.

Current surface weather observations show a pressure trough along
a weak, slow-moving cold front located across western North
Dakota early this afternoon. This front will be the focus for
convective initiation later this evening. The latest CAM model
guidance shows rather drastic differences in the timing, location
and coverage of storm development. The 12z iteration of the
HiResW-NMM-East has convection initiation around 00z, the NAMNest
around 01z, and the HRRR around 05z.

With the 12z KBIS observed sounding showing a strong cap with
MUCIN over -350 J/kg and 850 mb temperatures around 27 degrees
Celsius, it is difficult to say when the most likely time for
convective initiation will be. There is little to no upper-level
forcing for this event, so initiation will depend almost solely on
the mesoscale forcing along the cold front.

When storms do finally form, some will likely become strong to
severe given the extreme instability with MUCAPE values in excess
of 4000 J/kg and bulk shear generally between 30 and 40 kts.
Storms will likely linger into Sunday morning across southeast
North Dakota as they slowly push eastward, with conditions drying
out across all of western and central North Dakota by the
afternoon hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 109 PM CDT Sat Jul 7 2018

Heat builds back up early this work week, with an overall drier
pattern expected throughout the long term forecast.

The 12z iterations of the GFS/ECMWF show nearly zonal flow across
western and central North Dakota Sunday night, with a large upper
level ridge building in on Monday and peaking on Tuesday. Slight
chances for thunderstorms exist Monday night as a weak impulse
moves along the upper level ridge. Ridging will allow
temperatures to rise well into the 80s on Monday, and into the 90s
on Tuesday across western North Dakota and parts of central North
Dakota. Despite the hot temperatures, surface dew points look to
be too low to create heat index values over 100 degrees on
Tuesday.

The latest suite of model guidance shows mainly dry weather across
western and central North Dakota Tuesday through Friday morning,
with above average temperatures. A weak impulse moves through
northern North Dakota Friday afternoon and evening, bringing with
it chances for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1252 AM CDT Sun Jul 8 2018

Main concern is thunderstorms along a frontal boundary across
southern ND. Looks like KDIK should now be in the clear, but
current radar is starting to show new development near Belfield.
On their current track, storms will approach KBIS around 0630Z and
KJMS after 08Z. Confidence on direct impact at these sites is not
high, so kept VCTS for now. If a storm does pass over, expect MVFR
or IFR conditions. A few scattered showers may linger along the
frontal boundary into Sunday morning.

Outside of the threat for storms, VFR conditions are expected
across the area through this forecast period. Winds are forecast
to generally become north to northeast near 10 kt Sunday
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...TK
LONG TERM...TK
AVIATION...Hollan
Hazardous weather outlook, Jul 7, 8:17 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
817 PM CDT Sat Jul 7 2018

NDZ011>013-018>023-025-031>037-040>048-050-051-090130-
Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible overnight
over southwest and much of central North Dakota. Large hail to
golf ball size, damaging winds to 65 mph, and locally heavy rain
are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous heat is possible on Tuesday.

There is a slight chance of thunderstorms Tuesday night. It is
too early to determine if these storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across southwest and
central North Dakota.

NDZ001>005-009-010-017-090130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-
McKenzie-
817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous heat is possible on Tuesday.

There is a slight chance of thunderstorms Tuesday night. It is
too early to determine if these storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

CJS

In the hours before

Special weather statement, Jul 7, 10:38 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
938 PM MDT SAT JUL 7 2018

NDZ043-080430-
Bowman ND-
938 PM MDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN COUNTY UNTIL 1030
PM MDT...

At 937 PM MDT, a strong thunderstorm was located 11 miles northeast
of North Cave Hills, or 13 miles south of Bowman, moving northeast at
25 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Scranton, Gascoyne, Bowman Haley Dam and Buffalo Springs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Bowman Haley Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.

LAT...LON 4594 10361 4597 10371 4626 10315 4604 10299
      4595 10300
TIME...MOT...LOC 0337Z 239DEG 22KT 4599 10341

SCHILD
Special weather statement, Jul 7, 11:24 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1024 PM MDT SAT JUL 7 2018

NDZ040-080500-
Slope ND-
1024 PM MDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SLOPE COUNTY UNTIL 1100
PM MDT...

At 1023 PM MDT, a strong thunderstorm was located over Amidon, moving
east at 25 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Amidon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.

LAT...LON 4638 10347 4663 10347 4663 10293 4638 10292
      4634 10293
TIME...MOT...LOC 0423Z 265DEG 22KT 4651 10331

CJS
Special weather statement, Jul 7, 11:51 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1051 PM MDT SAT JUL 7 2018

NDZ033-041-080530-
Hettinger ND-Stark ND-
1051 PM MDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND STARK
COUNTIES UNTIL 1130 PM MDT...

At 1050 PM MDT, a strong thunderstorm was located 9 miles northwest
of New England, or 16 miles southwest of Dickinson, moving northeast
at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Dickinson, New England, Richardton, Gladstone, Taylor, Havelock,
Schefield, Lefor and Dickinson Regional Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.

LAT...LON 4645 10293 4663 10293 4663 10317 4681 10320
      4701 10235 4643 10222
TIME...MOT...LOC 0450Z 246DEG 35KT 4667 10295

CJS
Special weather statement, Jul 8, 12:30 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1230 AM CDT SUN JUL 8 2018

NDZ018-019-033-034-080600-
Stark ND-Mercer ND-Morton ND-Dunn ND-
1230 AM CDT SUN JUL 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...NORTHWESTERN
MORTON...EASTERN STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL 100 AM
CDT/MIDNIGHT MDT/...

At 1230 AM CDT/1130 PM MDT/, a strong thunderstorm was located over
Richardton, or 19 miles east of Dickinson, moving northeast at 50
mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Beulah, Glen Ullin, Hebron, Richardton and Taylor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for south central and southwestern North Dakota.

LAT...LON 4699 10264 4732 10178 4718 10176 4677 10175
      4670 10245
TIME...MOT...LOC 0530Z 237DEG 41KT 4689 10237

CJS
Special weather statement, Jul 8, 1:02 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
102 AM CDT SUN JUL 8 2018

NDZ019-020-034-080645-
Oliver ND-Mercer ND-Morton ND-
102 AM CDT SUN JUL 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORTON...WESTERN
OLIVER AND SOUTHERN MERCER COUNTIES UNTIL 145 AM CDT...

At 101 AM CDT, a strong thunderstorm was located 9 miles northeast of
Hebron, or 15 miles north of Glen Ullin, moving east at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Beulah, Hebron, Center, Stanton and Hannover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central North Dakota.

LAT...LON 4688 10203 4717 10212 4734 10138 4687 10117
TIME...MOT...LOC 0601Z 250DEG 33KT 4702 10195

CJS
Special weather statement, Jul 8, 1:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
117 AM CDT SUN JUL 8 2018

NDZ034-045-080645-
Sioux ND-Morton ND-
117 AM CDT SUN JUL 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX AND
SOUTHEASTERN MORTON COUNTIES UNTIL 145 AM CDT...

At 117 AM CDT, a strong thunderstorm was located 9 miles southwest of
St. Anthony, or 23 miles south of Mandan, moving northeast at 40 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Flasher, Solen, St. Anthony, Breien, Fort Rice and Huff.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central North Dakota.

LAT...LON 4630 10105 4637 10105 4637 10117 4645 10130
      4677 10095 4670 10079 4669 10078 4668 10074
      4666 10074 4666 10069 4661 10063 4659 10057
      4658 10056 4657 10059 4653 10054 4650 10058
      4644 10060 4623 10094
TIME...MOT...LOC 0617Z 225DEG 36KT 4649 10100

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:38 PM CDTSpecial Weather StatementBISBowman52 min
Jul 7, 11:24 PM CDTSpecial Weather StatementBISSlope36 min
Jul 7, 11:28 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Jul 7, 11:51 PM CDTSpecial Weather StatementBISStark39 min
Jul 8, 12:08 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux67 min
Jul 8, 12:30 AM CDTSpecial Weather StatementBISStark30 min
Jul 8, 1:02 AM CDTSpecial Weather StatementBISOliver43 min
Jul 8, 1:17 AM CDTSpecial Weather StatementBISMorton28 min
Jul 8, 1:31 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton59 min
Jul 8, 2:28 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman, Wells62 min
Jul 8, 2:37 AM CDTSpecial Weather StatementBISSheridan38 min
Jul 8, 3:11 AM CDTSevere Thunderstorm WarningBISFoster, Pierce, Wells54 min
Jul 8, 4:03 AM CDTSpecial Weather StatementBISBillings, Golden Valley42 min
Jul 8, 8:05 AM CDTSpecial Weather StatementBISOliver40 min
Jul 8, 8:51 AM CDTSpecial Weather StatementBISBurleigh39 min
Jul 8, 5:55 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure65 min
Jul 8, 6:25 PM CDTTornado WarningBISDickey35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.